Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 131, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 21, 1998, 5:52 AM EDT for Missaukee County, Wexford County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 1998, 5:52 AM EDT (09:52 UTC)
- Expired
- Jul 21, 1998, 6:40 AM EDT
- In force
- 48 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Missaukee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 80 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1841 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420 WUUS1 KAPN 210953 RRA SVRAPN MIC113-165-211040- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 552 AM EDT TUE JUL 21 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEXFORD COUNTY IN NORTHWESTERN LOWER MICHIGAN MISSAUKEE COUNTY IN NORTHWESTERN LOWER MICHIGAN * UNTIL 640 AM EDT * AT 551 AM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF SEVERE THUNDERSTORMS 10 MILES WEST OF CADILLAC OR IN THE VICINITY OF BOON MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL REACH... CADILLAC BY 600 AM EDT JENNINGS BY 611 AM EDT LAKE CITY BY 615 AM EDT DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 10:15 PM EDT, 7 hours 37 minutes earlier.
Area forecast discussion, Jul 20, 10:15 PM EDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1015 PM EDT MON JUL 20 1998 01Z SFC CHART SHOWING LOW PRESSURE CENTER OVER NRN MN WITH WARM FRONT DIPPING SOUTHWARD ACROSS NE WI INTO SW LOWER MI. ASSOCIATED COLD FRONT STILL REMAINING OVER THE DAKOTAS. APX AND GRR 88DS SHOWING AREA OF SHOWERS AND THUNDERSTORMS MOVING EASTWARD ACROSS SRN AND CENTRAL LAKE MICHIGAN... JUST MOVING ONSHORE BETWEEN MBL AT ITS NORTHERN MOST EXTENT TO THE MI/IN LINE. THIS PCPN DUE TO MCS THAT FORMED OVER SRN WI AND NOW MOVING EAST/SOUTHEAST OVER LAKE MI. 850-300 MB THNK SHOWING A BULK OF THIS PCPN STAYING SOUTH OF THE APX FORECAST AREA TONIGHT ... WITH AREAS AROUND MBL AND CAD HAVING THE BEST CHC OF ANY PCPN WITH THIS SYSTEM THIS EVENING. THE MAIN BATCH OF SHOWERS AND THUNDERSTORMS AFFECTING THE FORECAST AREA WILL OCCUR AFTER MIDNIGHT AND WILL BE ASSOCIATED WITH A 250 MB SPEED MAX... SFC WIND CONVERGENCE IN ADVANCE OF THE EASTWARD MOVING COLD FRONT AND A STG VORT MAX MOVING JUST NORTH OF LAKE SUPERIOR OVERNIGHT. BEST CHC FOR ERN UPPER AND MUCH OF NRN LWR MI WILL BE LATE TONIGHT AS VERY STABLE AIRMASS... AS NOTED BY APX EVENING SOUNDING... WILL BE IN PLACE TROUGH MIDNIGHT. ETA 12Z RUN DID INDICATED HOWEVER... LI'S DROPPING TO AROUND NEG 4 AND TT'S TO AROUND 55 OVER NRN LWR MI SHORTLY AFTER 200 AM. ALSO... MSTR SEEMS TO BE SOMEWHAT LIMITED OVER THE NRN PORTIONS OF THE STATE THIS EVENING WITH SFC DWPTS IN THE MIDDLE 50S ... BUT THE 12Z ETA INCREASES THE 850 DWPTS TO AROUND 14-16C OVERNIGHT TO HELP DESTABILIZE THE AIRMASS OVR NRN LWR AND ERN UPPER. THINK CURRENT FORECAST IS IN LINE... HOWEVER WILL MENTION SCATTERED POPS IN ERN UPPER AND NE LWR DUE TO LATE ARRIVAL OF SFC COLD FRONT AND HIGHEST 850 DWPTS. SWR
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.